July 1990

Acute Poisonings Among Adolescents and Young Adults With Anorexia Nervosa

Author Affiliations

From the Program in Clinical Pharmacology/Toxicology, The Children's Hospital (Dr Woolf), the Department of Pediatrics, Harvard Medical School (Dr Woolf), the Division of Emergency Medicine, Boston City Hospital (Dr Gren); the New England Injury Prevention Research Center (Dr Woolf), and the Massachusetts Poison Control System (Dr Woolf), Boston.

Am J Dis Child. 1990;144(7):785-788. doi:10.1001/archpedi.1990.02150310053026

• The diagnosis and management of acute poisoning episodes in adolescents and young adults with anorexia nervosa are complicated by their underlying psychopathologic conditions. We investigated 23 consecutive cases of poisoning in 21 patients with anorexia nervosa reported to the Massachusetts Poison Center, Boston, during a 13-month period. All were intentional self-poisonings. Agents involved most often were psychotherapeutic drugs, cathartics, and/or analgesics. Potentially life-threatening drugs were often implicated in the poisoning. Diagnosis was complicated by purposefully deceptive information from patients and the presence of unsuspected toxins. Treatment was complicated by long delays to presentation for medical care and by underlying metabolic abnormalities. Decontamination efforts were complicated by the patients' prior use of emetics and cathartics. Seventeen patients required hospitalization; 4 patients suffered a complicated hospital course and a fifth patient died.

(AJDC. 1990;144:785-788)